Alert archive / Oregon / Beach Hazards Statements in 2023

Beach Hazards Statement 11, NWS Medford, OR

November 21, 2023Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at Nov 21, 2023, 5:38 AM PST for Coos County, Curry County, Douglas County, Oregon. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Nov 21, 2023, 5:38 AM PST (13:38 UTC)
Expired
Nov 21, 2023, 6:00 PM PST
In force
12 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 1.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2023-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2023-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2347 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

970 
WHUS46 KMFR 211338
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
538 AM PST Tue Nov 21 2023

ORZ021-022-220200-
/O.NEW.KMFR.BH.S.0011.231121T1338Z-231122T0200Z/
South Central Oregon Coast-Curry County Coast-
538 AM PST Tue Nov 21 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS AFTERNOON...

* WHAT...Increased threat of sneaker waves.

* WHERE...South Central Oregon Coast and Curry County Coast.

* WHEN...Until 6 PM PST.

* IMPACTS...Waves can run up significantly farther on a beach than
  normal, including over rocks and jetties. These sneaker waves
  can suddenly knock people off of their feet and quickly pull
  them into the cold ocean waters, resulting in serious injury or
  death. Waves may also lift driftwood logs, trapping anyone
  caught underneath. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
2 follow-up statements
816 
WHUS46 KMFR 211344
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
544 AM PST Tue Nov 21 2023

ORZ021-022-220200-
/O.CON.KMFR.BH.S.0011.000000T0000Z-231122T0200Z/
South Central Oregon Coast-Curry County Coast-
544 AM PST Tue Nov 21 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH EARLY THIS 
EVENING...

* WHAT...Increased threat of sneaker waves.

* WHERE...South Central Oregon Coast and Curry County Coast.

* WHEN...Until 6 PM PST this evening.

* IMPACTS...Waves can run up significantly farther on a beach 
  than normal, including over rocks and jetties. These sneaker 
  waves can suddenly knock people off of their feet and quickly 
  pull them into the cold ocean waters, resulting in serious 
  injury or death. Waves may also lift driftwood logs, trapping 
  anyone caught underneath.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
892 
WHUS46 KMFR 220222
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
622 PM PST Tue Nov 21 2023

ORZ021-022-220330-
/O.EXP.KMFR.BH.S.0011.000000T0000Z-231122T0200Z/
South Central Oregon Coast-Curry County Coast-
622 PM PST Tue Nov 21 2023

...BEACH HAZARDS STATEMENT HAS EXPIRED...

The threat of sneaker waves has diminished, and the statement 
will be allowed to expire. 

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Nov 21, 3:44 AM PST, 1 hour 54 minutes earlier.

Area forecast discussion, Nov 21, 3:44 AM PST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Medford OR
344 AM PST Tue Nov 21 2023

.DISCUSSION...Increasing cloud cover will help keep temperatures warmer
this morning. It will be a delight for many to step outside this
morning because temperatures will be in the upper 30s and low 40s
west side compared to the low 30s last night. For areas east of
the Cascades, northern Klamath County and southern Lake County
will see the best improvements with lows nearing the mid-20s with
isolated spots nearing 30 degrees. These lows will be comparable
for Wednesday morning as well. Tonight patchy fog has developed in
the Rogue and Umpqua Basins, and this will burn off through the
morning. Skies will turn to mostly clear through the day and upper
level ridging will allow us to enjoy another afternoon with
temperatures near 5 degrees warmer than normal for east side and 5
to 15 degrees warmer than normal for the Cascades and west.

The upper level ridging combined with lighter winds has led to poor
mixing and an air stagnation advisory is in effect until 10 PM this
evening. A front off the coast will move into Oregon in the middle
of the week which will help relieve these conditions. This front
will also bring precipitation chances to Coos County Tuesday night
and the front moves inland bringing the precipitation with it
Wednesday. Chances reach 40-60% Wednesday morning near and west of
the Cascades with increasing chances for east side later Wednesday.
Snow levels Wednesday night will fall to 4,500-5,500 feet, so some
snow will be possible in higher elevations. However, rainfall
amounts are likely to stay below the 0.25" mark, so this event will
not create much. An upper trough arrives later this week and will
bring colder temperatures to the area this weekend. -Hermansen

&&

.AVIATION...21/12Z TAFs...Fog and low stratus have returned to many
of the same valleys tonight. Gusty easterly winds leading to low
humidities on the ridges may mix down into the valleys and dry them
out, resulting in less fog or stratus.  Calm winds were found at the
surface in the Rogue Valley and the balloon sounding showed 30 mph
SE winds 1,000-2,000 feet off the ground. This change brings the
potential for low level wind shear through 18Z. At other terminals,
dry easterly flow will maintain VFR.

Impacted conditions that do develop should clear later this morning,
and upper ridging will result in calm, variable winds.
-CSP/Hermansen

&&

.MARINE...Updated 230 AM Tuesday November 21, 2023...South winds
will increase today ahead of a cold front. Seas will become steep
and hazardous to small craft again for many areas. Winds will
shift to north behind the front Wednesday and seas will remain
steep. Strong, gusty north winds and steep to very steep seas are
then likely Wednesday night through Friday with strongest winds
and steepest seas south of Cape Blanco. Additionally, Thursday
afternoon through Friday, long period northwest swell will mix with
west swell and short period wind seas. -Spilde

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Air Stagnation Advisory until 10 PM PST this evening for
     ORZ023>026-028>031.

CA...Air Stagnation Advisory until 10 PM PST this evening for
     CAZ080>085.

PACIFIC COASTAL WATERS...Small Craft Advisory from 10 AM this morning
     to 7 PM PST Wednesday for PZZ350-356-370-376.

     Hazardous Seas Watch from Wednesday evening through late
     Thursday night for PZZ370-376.

&&

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 2:37 AM PSTHazardous Seas WatchMFR12 hr
Nov 21, 2:18 PM PSTHazardous Seas WarningMFR4 days

Nearby

Beach Hazards Statements in Oregon, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.